Wildfire, Natrona County Lower Elevations
- When
- August 13, 11:00 AM MST to 11:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A wildfire begin to south of Powder River and spread rapidly northeastward, eventually jumping US 20 26. The fire led to the shutdown of the road for several hours on the afternoon of August 13th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A wildfire begin to south of Powder River and spread rapidly northeastward, eventually jumping US 20 26. The fire led to the shutdown of the road for several hours on the afternoon of August 13th. The fire was brought under control late in the evening of August 13th after burning 2,112 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 10:20 AM MST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1120 AM MDT Thu Aug 13 2020 .SHORT TERM...Today through Saturday night The main concern of the day looks to be critical fire weather. A weak cold front will be dropping toward Wyoming today. At the same time, a shortwave will be tracking across Montana. This will tighten the pressure gradient across the area. With 700 millibar winds expected to be in the 30 to 40 knot range across much of the area, and the area in the right front quadrant of a jet streak that will enhance downward forcing, it will be breezy to windy across much of the area. This, combined with humidity that will fall into the single digits, will bring critical fire weather to most of the area this afternoon. As for convection, there may be just enough lift for some northern border running storms but otherwise expect nothing. Temperatures will continue to average above normal. There will be a bit of a change tomorrow though. The aforementioned cold front will sag southward across the state tonight, settling near the Continental Divide on Friday. This will bring cooler temperatures and less wind to the northern portion of the area. As a result, fire weather concerns should ease tomorrow, probably below critical. However, southern Wyoming will continue to see gusty winds and low humidity and the Red Flag Warnings will probably have to be extended there for another day. We will let the day shift make the final call there. But even here, winds will not be as strong as today. On Saturday, the front should begin to wash out as ridging builds into the area from the south. The result will be a warm and dry days on Friday and Saturday. With the ridging building, it will decrease the pressure gradient further and possibly the first day in a while with no fire weather highlights. .LONG TERM...Sunday through Thursday On Sunday and Monday, a strong upper ridge will be in place across the Rockies. The center of the subtropical ridge looks to be along the border of Utah and Nevada. Due to this ridge, the wind fields will relax which in turn will give the forecast area a break in the continuous elevated to critical fire weather conditions. Otherwise dry and very warm to hot temperatures. High temperatures both days will be about 10 degrees above average west, and about 5 above east. A combination of the ridge flattening with time, and weak disturbances moving around the center of the subtropical high should result in diurnal convection Tuesday thru Thursday. Temperatures will remain above to well above average. Overall wind fields have trended weaker for middle of next week on tonight's model runs which would keep fire weather concerns to a minimum. && .AVIATION...18Z Issuance Expect dry, VFR conditions to prevail at all terminals through the next 30 hours. Winds will gust to 25-35 knots during the afternoon for most locations through about 02Z Friday. More warm and dry weather expected Friday, but winds will be quite a bit lower. && .FIRE WEATHER... Any thunderstorm today will be limited to the northern border of Wyoming. However, a combination of low humidity and a gusty wind will bring likely critical fire weather to all areas that have critical fuels today. Mixing and smoke dispersal will be generally good to excellent in the afternoon. A weak cold front will drop southward and settled near the continental divide on Friday. Fire weather concerns should ease in most areas but critical fire weather may persist into Friday across the south. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ275>283- 285>289-300-414>416. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Hulme FIRE WEATHER...Hattings
Hazardous Weather Outlook National Weather Service Riverton WY 156 AM MDT Thu Aug 13 2020 WYZ001>020-022>030-141230- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 156 AM MDT Thu Aug 13 2020 ...Red Flag Warning in effect through 8 pm this evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Critical fire weather conditions most across the area. Please see Red Flag Warning for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...Critical fire weather conditions possible in southern Wyoming. Saturday...Elevated fire weather possible in southern Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913128.